A new class of bivariate threshold cointegration models

Biqing Cai, Jiti Gao, Dag Tjøstheim

Research output: Contribution to journalArticleResearchpeer-review

5 Citations (Scopus)


In this article, we introduce a new class of bivariate threshold VAR cointegration models. In the models, outside a compact region, the processes are cointegrated, while in the compact region, we allow different kinds of possibilities. We show that the bivariate processes form a 1/2-null recurrent system. We also find that the convergence rate for the estimators for the coefficients in the outside regime is √T, while the convergence rate for the estimators for the coefficients in the middle regime is T1/4. Moreover, we show that the convergence rate of the cointegrating coefficient is T, which is same as for the linear cointegration model. The Monte Carlo simulation results suggest that the estimators perform reasonably well in finite samples. Applying the proposed model to study the dynamic relationship between the federal funds rate and the 3-month Treasury bill rate, we find that cointegrating coefficients are the same for the two regimes while the short run loading coefficients are different.

Original languageEnglish
Pages (from-to)288-305
Number of pages18
JournalJournal of Business and Economic Statistics
Issue number2
Publication statusPublished - 3 Apr 2017


  • Cointegration
  • Markov chain
  • Threshold VAR models
  • β-null recurrent

Cite this